Oklahoma, 2009

Damaging Winds in Oklahoma, July 15, 2009

July 15, 2009 · NWS OUN · 8 events in 2 counties and zones

Thunderstorms developed over northern Oklahoma during the mid evening, as a cold front moved south out of the Kansas, and an outflow boundary generated by previous thunderstorms moved slowly south. A strengthening low-level jet allowed for the thunderstorms to maintain their intensities, and also helped in producing very strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over northern Oklahoma during the mid evening, as a cold front moved south out of the Kansas, and an outflow boundary generated by previous thunderstorms moved slowly south. A strengthening low-level jet allowed for the thunderstorms to maintain their intensities, and also helped in producing very strong winds. Winds up to 75 mph were measured in Kay county, with severe winds also reported in Payne county. The thunderstorms weakened after midnight as they moved south into central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 15, 5:26 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 15, 5:26 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT WED JUL 15 2009

.AVIATION...RADAR FINE LINE SHOWED AN OUTFLOW BOUNDARY FROM
STILLWATER AND ENID TO WOODWARD. SYNOPTIC FRONT WAS IN SOUTHERN
KANSAS...AND MAY COME SOUTH OVERNIGHT WITH A PASSING UPPER WAVE.
THE FRONT WOULD THEN TRY TO LIFT ON FRIDAY BEFORE RETURNING FRIDAY
NIGHT. ANOTHER COMPLICATING FACTOR IS THE CLUSTER OF THUNDERSTORMS
FORMING THIS EVENING IN THE OK PANHANDLE AND SOUTHWEST KANSAS...
SET TO MOVE ACROSS NORTHERN OKLAHOMA...WITH SUPPORT OF THE UPPER
WAVE. THIS MAKES THE WIND FORECAST MORE DIFFICULT...WITH
POSSIBILITY OF NEW OUTFLOW BOUNDARIES...AFFECTING KGAG TO KWWR TO
KPNC. OTHER SITES WILL SEE TYPICAL DIURNAL WIND CYCLE UNTIL THE
MAIN FRONT ARRIVES BEYOND 24 HOURS.

&&

BURKE

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT WED JUL 15 2009/

DISCUSSION...
EAST/NORTHEAST WINDS BEHIND BOUNDARY HAVE BROUGHT SOME RELIEF
TO FAR NORTHERN OK...WHILE UPPER 90S...TRIPLE DIGITS ARE COMMON
TO THE SOUTH. ALTHOUGH IT WILL BE MARGINAL...WILL EXTEND HEAT
ADVISORY INTO THURSDAY FOR ROUGHLY SOUTHERN THIRD OF FA. EXPECT
MORE STORMS TO FORM LATE THIS AFTERNOON/EVENING MAINLY NORTH OF
FA...WITH LESS ORGANIZED ACTIVITY MAYBE DEVELOPING ALONG ANOTHER
BOUNDARY EXTENDING FROM CHANDLER TO PERRY/ENID AND CHEROKEE. STILL
APPEARS BETTER CHANCE OF SCATTERED/WIDESPREAD CONVECTION MAY
IMPACT THE AREA LATE THURSDAY INTO FRIDAY AS INFLUENCE FROM UPPER
RIDGE SHIFTS WEST. AS UPPER TROUGH AMPLIFIES OVER EASTERN THIRD OF
US AND SURFACE HIGH BUILDS INTO SOUTHERN PLAINS...BETTER CHANCES
FOR STORMS MAY BE LIMITED TO FAR WESTERN OKLAHOMA. STORM CHANCES
MAY INCREASE AGAIN MONDAY INTO TUESDAY AS WESTERN RIDGE FLATTENS
ALONG WITH A RETURN FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  99  73  95 /  20  20  40  10
HOBART OK         76 103  74  99 /  10  20  30  10
WICHITA FALLS TX  78 107  75  99 /   0  10  20  10
GAGE OK           69  98  68  93 /  30  20  30  10
PONCA CITY OK     74  93  71  90 /  40  20  50  10
DURANT OK         75  99  73  96 /  10  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ014>032-034-035.

     HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR OKZ033-036>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR TXZ083>090.

&&

02/06/22
Hazardous weather outlook, Jul 15, 8:00 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED JUL 15 2009

OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
900 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS NORTH OF A LINE FROM ARNETT TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE OVERNIGHT.

IMPACTS...
DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS WILL
BE THE MAIN CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT

DISCUSSION...
AN OUTFLOW BOUNDARY GENERATED BY SHOWERS AND THUNDERSTORMS OVER
SOUTHERN KANSAS WILL MOVE SOUTHWARD ACROSS PARTS OF NORTHERN
OKLAHOMA TONIGHT. AS A LOW-LEVEL JET INCREASES... SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE NEAR AND NORTH OF THE SURFACE
BOUNDARY AND A COMPLEX OF STORMS MAY DEVELOP. SUFFICIENT INSTABILITY
IS EXPECTED TO SUPPORT THE CHANCE OF SEVERE STORM DEVELOPMENT WITH
DAMAGING WIND AND LARGE HAIL THE MAIN THREATS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS
HEAT INDICES FOR PARTS OF THE AREA. A HEAT ADVISORY IS IN EFFECT.
PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
TUESDAY.  THE GREATEST RISK OF SEVERE STORMS WILL BE THURSDAY
EVENING AND OVERNIGHT.  THE WEATHER PATTERN FOR THE WEEKEND AND
EARLY NEXT WEEK WILL FAVOR NIGHTTIME STORM COMPLEXES... BUT
SCATTERED STORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING AS
WELL.

OTHER HAZARDOUS WEATHER...
VERY HOT WEATHER WILL CONTINUE THROUGH THURSDAY IN SOUTHERN
OKLAHOMA AND NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY JULY 16.

In the hours before

Special weather statement, Jul 15, 8:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT WED JUL 15 2009

OKZ009-160245-
ELLIS OK-
918 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF SHATTUCK AT
916 PM CDT...MOVING EAST AT 20 MPH.

SMALL HAIL... WINDS UP TO 50 MPH... FREQUENT LIGHTNING... AND HEAVY
RAINFALL ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

TY

The radar

The Norman radar (KTLX), 101 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Payne

When
July 15, 8:40 PM CST to 8:42 PM CST
Where
Payne County, Yale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.110, -96.700

Trees and power lines were downed. Monetary damages were estimated.

Thunderstorm Wind, Kay

When
July 15, 10:05 PM CST
Where
Kay County, 8 mi E of Newkirk
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.915

The wind gust was the result of a wet microburst.

Thunderstorm Wind, Payne

When
July 15, 10:10 PM CST to 10:12 PM CST
Where
Payne County, Yale
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.110, -96.700

Three foot diameter trees were snapped, with some of the trees falling onto homes. Outbuildings and carports sustained major damage. A grain bin and barn were severely damaged. Seating at the football stadium was heavily damaged, as was the press box and the fencing surrounding the stadium. Monetary damage estimates were not available.

Thunderstorm Wind, Kay

When
July 15, 10:50 PM CST
Where
Kay County, Braman
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.920, -97.330

Thunderstorm Wind, Kay

When
July 15, 11:25 PM CST
Where
Kay County, 4 mi SSE of Blackwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.746, -97.252

A gust to 60 mph was also measured at 0520z at the same locations.

Thunderstorm Wind, Kay

When
July 15, 11:31 PM CST
Where
Kay County, (Pnc)ponca City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.100

Thunderstorm Wind, Kay

When
July 15, 11:38 PM CST
Where
Kay County, (Pnc)ponca City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.100

Thunderstorm Wind, Kay

When
July 15, 11:48 PM CST
Where
Kay County, (Pnc)ponca City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189245, 189246, 189251, 189256, 189257, 189258, 189259, 189260.